Hail, Tom Green
- When
- March 9, 3:45 PM CST to 3:48 PM CST
- Where
- Tom Green County, 2.24 mi SE of San Angelo Res
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.460, -100.470
An upper level trough approached West Central Texas from the west, while a Pacific cold front moved through the area. This resulted in severe thunderstorms along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An upper level trough approached West Central Texas from the west, while a Pacific cold front moved through the area. This resulted in severe thunderstorms along and ahead of the front. The main hazard with these storms was large hail. Although, a few high wind events were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 9, 2:12 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 212 PM CST SAT MAR 9 2013 .UPDATE... FORECAST WAS UPDATED TO INCREASE POPS ACROSS EASTERN SECTIONS THIS AFTERNOON AND TO INCLUDE SEVERE THUNDERSTORM WATCH 49. && .DISCUSSION... CONVECTION CONTINUES TO INCREASE ALONG THE PACIFIC FRONT/DRYLINE EARLY THIS AFTERNOON WHICH CURRENTLY EXTENDS FROM JUST EAST OF ABILENE...SOUTHWEST TO NEAR OZONA. LATEST RUC SEEMS TO HAVE A DECENT HANDLE ON CURRENT ACTIVITY AND INDICATES ADDITIONAL DEVELOPMENT ACROSS EASTERN PORTIONS THE HEARTLAND AND NORTHWEST HILL COUNTRY LATER THIS AFTERNOON. PER SPC COORDINATION...SEVERE THUNDERSTORM WATCH IS IN NOW IN EFFECT UNTIL 11 PM FOR THE HEARTLAND AND CALLAHAN COUNTY. INCREASED POPS ACCORDINGLY ACROSS EASTERN SECTIONS AND MADE ADJUSTMENTS TO TEMPS...DEWPOINTS AND WINDS TO ACCOUNT FOR TRENDS. UPDATED ZONES SENT. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY LATER THIS EVENING WITH AN ADDITIONAL THREAT FOR SEVERE STORMS INTO THE OVERNIGHT HOURS. THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON THROUGH TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. && .PREV DISCUSSION... /ISSUED 1201 PM CST SAT MAR 9 2013/ DISCUSSION... SEE 18Z AVIATION DISCUSSION. AVIATION... MAINLY AND MVFR FORECAST OVER THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST CENTRAL TEXAS TODAY AND INTO THIS EVENING AS A PACIFIC FRONT MOVE ACROSS THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER KABI...KSJT AND KSOA THROUGH MID AFTERNOON BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANYTHING BUT VICINITY FOR NOW. EXPECT MORE CONVECTION TO DEVELOP OVER THE SOUTHEAST TERMINALS LATER THIS EVENING. WILL INCLUDE VCTS OVER KBBD AND KJCT 03-06Z AND AND REFINE THE FORECAST AS NEEDED BASED ON TRENDS. STORMS ARE EXPECTED TO CLEAR OUT TOMORROW MORNING AFTER 10Z WITH A COLD MOVING ACROSS THE AREA SUNDAY MORNING. EXPECT GUSTY NORTH TO NORTHWEST WINDS BEHIND THE FRONT TO PERSIST INTO THE AFTERNOON HOURS. PREV DISCUSSION... /ISSUED 539 AM CST SAT MAR 9 2013/ DISCUSSION... SEE THE 12Z AVIATION DISCUSSION BELOW. AVIATION... WIDESPREAD MVFR CIGS ARE AFFECTING MUCH OF WEST CENTRAL TX. HOWEVER...IT APPEARS THAT GRAVITY WAVES ASSOCIATED WITH THE VERY STRONG LOW LEVEL JET HAVE RESULTED IN AREAS OF SUBSIDENCE ON THE LEE SIDE OF THE HIGHER TERRAIN FEATURES...CREATING EAST/WEST CORRIDORS OF VFR CONDITIONS AT BOTH KABI AND KSJT. THESE AREAS MAY BRIEFLY FILL IN BUT AS DRIER AIR ADVECTS INTO THE AREA WE WILL SEE IMPROVING CIG HEIGHTS. CIGS ARE EXPECTED TO HANG ON THE LONGEST AT KABI/KJCT BUT THESE AREAS SHOULD EVENTUALLY GO VFR AS WELL BY MIDDAY. WINDS WILL VEER TO THE WEST SOUTHWEST AND REMAIN GUSTY THIS MORNING. THESE GUSTY CONDITIONS WILL CONTINUE AT KSJT/KABI BUT THE REMAINING AREAS SHOULD SEE SUSTAINED WINDS GENERALLY 12 KTS OR LESS THIS AFTERNOON. A SECONDARY COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT AND SHIFT WINDS TO THE NORTHWEST. THE OTHER CONCERN THIS TAF PERIOD IS CONVECTION. A POTENT SYSTEM WILL PROVIDE ISOLATED LIGHT RAIN SHOWERS THIS MORNING BUT THE PRIMARY FOCUS WILL BE THIS EVENING IN THE VICINITY OF A PACIFIC COLD FRONT...MAINLY OVER THE SOUTHEAST TERMINALS. I DID INCLUDE A PROB30 GROUP FOR THUNDER AND MVFR CIGS AT KBBD/KJCT BEGINNING AT 23Z AS THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AFTER PEAK HEATING. JOHNSON PREV DISCUSSION... /ISSUED 403 AM CST SAT MAR 9 2013/ SHORT TERM... A BROAD TROUGH CONTINUES TO MOVE SLOWLY ACROSS THE WESTERN CONUS...WITH THE PRIMARY CIRCULATION CURRENTLY LOCATED NEAR THE FOUR CORNERS. SYNOPTIC SCALE ASCENT WILL CONTINUE TO OVERSPREAD THE REGION AS THIS CYCLONE APPROACHES...INTERACTING WITH MORE FOCUSED MESOSCALE FORCING AND ABUNDANT LOWER TROPOSPHERIC MOISTURE TO ENHANCE CLOUD COVER AND PRECIP CHANCES. THE DYNAMICALLY ENHANCED LOW LEVEL JET IS HOWLING AT AROUND 50 KTS...BUT THE CORE OF THIS JET WILL SHIFT EAST DURING THE DAY AS THE TROUGH AXIS MOVES INTO WEST CENTRAL TX. SOUTH WINDS ARE CURRENTLY 20-30 MPH AT MANY AREAS WITH TEMPS IN THE LOW TO MID 60S. LIGHT RAIN SHOWERS HAVE DEVELOPED IN THE PAST HOUR OVER WESTERN NORTH TX...FROM ASPERMONT TO VERNON...AND SHOULD CONTINUE THIS TREND OVER THE NEXT SEVERAL HOURS. LIGHT RAIN SHOWERS WILL BE POSSIBLE ACROSS WEST CENTRAL TX THROUGH 18Z AND SHOULD BECOME MORE ORGANIZED AS THE SURFACE TROUGH /OR WEAK PACIFIC COLD FRONT/ MOVES EAST AND PROVIDES A STRONG LIFTING MECHANISM. OPTIMISTICALLY SPEAKING...I THINK WE WILL SEE A BROKEN LINE OF SHOWERS MOVE ACROSS THE BIG COUNTRY AND CONCHO VALLEY BETWEEN 12-18Z...SHIFTING INTO THE HEARTLAND AND EASTERN BIG COUNTRY AFTER 18Z. POINT SOUNDINGS STILL INDICATE THE PRESENCE OF AN ELEVATED MIXED LAYER...WHICH IS EFFECTIVELY ERODED BY 16Z OR SO. UNFORTUNATELY...THE BEST LIFT WILL BE OVER THE EASTERN ZONES BY THIS TIME...MEANING THAT DEEP CONVECTION IS UNLIKELY FOR THE WESTERN COUNTIES AND ONLY LIGHT PRECIPITATION IS ANTICIPATED THIS MORNING. TEMPS WILL WARM INTO THE LOW/MID 70S ACROSS THE CWA THIS AFTERNOON. AS THE SURFACE BOUNDARY SLOWS UP OVER THE EASTERN ZONES...THE LARGE SCALE ASCENT WILL CATCH UP AND ENHANCE THUNDERSTORM CHANCES DURING THE AFTERNOON/EVENING. WITH THE CAP GONE...UPDRAFTS SHOULD BE ABLE TO TAP INTO THE ANTICIPATED 1000-1500 J/KG OF INSTABILITY. STRONG DEEP LAYER SHEAR SHOULD PROMOTE ORGANIZED CONVECTION THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A BROWNWOOD TO SONORA LINE. SEVERE STORMS WILL BE A POSSIBILITY ACROSS THE SOUTHEAST THIS EVENING... WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THIS CONVECTION WILL LIKELY CONTINUE ACROSS THE SOUTHEAST ZONES THROUGH 06Z BEFORE SLOWLY SHIFTING TO THE SOUTH AS DRIER AIR ADVECTS INTO THE CWA FROM THE WEST. JOHNSON LONG TERM... NEXT WEEK APPEARS DRY IN THE COMPUTER MODELS. MID/UPPER LEVEL MOISTURE SUNDAY MORNING WILL PUSH EAST AS THE AXIS OF AN UPPER SHORTWAVE MOVES THROUGH THE REGION. IT WILL BE WINDY SUNDAY WITH A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT. ALOFT...DRY NORTHWEST FLOW WILL BECOME ZONAL BY TUESDAY. CLEAR SKIES AND LIGHT WINDS ASSOCIATED WITH SURFACE RIDGING WILL BRING GOOD RADIATIONAL COOLING MONDAY AND TUESDAY MORNINGS...WITH LOW LYING AREAS FALLING BELOW THE FREEZING MARK. THERE WILL BE NICE REBOUND IN TEMPERATURES TUESDAY WITH RETURN OF SOUTHERLY WINDS. A DRY ATMOSPHERE AND SUNNY SKIES...WILL OTHERWISE ALLOW A LARGE DIURNAL VARIATION IN TEMPERATURE NEXT WEEK. FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DURING THE MID/LATE AFTERNOON HOURS ACROSS THE WESTERN BIG COUNTRY AND NORTHWEST CONCHO VALLEY. WEST SOUTHWEST 20 FT WINDS ARE EXPECTED TO INCREASE TO 20 MPH IN THE WAKE OF A PACIFIC COLD FRONT WITH RELATIVE HUMIDITY VALUES FALLING TO 15 TO 20 PERCENT. THE CRITICAL FIRE WEATHER AREA WILL GENERALLY REMAIN ALONG/WEST OF A LINE FROM HASKELL TO ROBERT LEE. WE MAY SEE A FEW SHOWERS THIS MORNING BUT FINE FUELS ARE EXPECTED TO QUICKLY DRY. FARTHER SOUTH...WIND SPEEDS ARE EXPECTED TO REMAIN 15-20 MPH...RESULTING IN ELEVATED FIRE WEATHER CONDITIONS. RELATIVE HUMIDITIES WILL RECOVER TO 50-60 PERCENT TONIGHT WITH WEST TO NORTHWEST 20 FT WINDS GENERALLY 15 MPH OR LESS. EXPECT NORTH 20 FT WINDS OF 15-25 MPH ON SUNDAY AS A SECONDARY COLD FRONT MOVES THROUGH THE AREA. HOWEVER...COOLER CONDITIONS WILL KEEP RELATIVE HUMIDITIES ABOVE 20 PERCENT. MINIMUM RELATIVE HUMIDITIES WILL FALL TO NEAR 15 PERCENT ON MONDAY WITH 20 FT WINDS WILL REMAIN UNDER 15 MPH. THE REST OF THE WEEK LOOKS RELATIVELY QUIET. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... ABILENE 74 41 55 27 60 / 20 10 5 5 0 SAN ANGELO 79 42 59 28 66 / 20 10 5 5 0 JUNCTION 79 46 63 25 66 / 20 80 10 5 0 && .SJT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 334 PM CST SAT MAR 9 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102145- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 334 PM CST SAT MAR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY EAST OF LINE FROM ALBANY...TO BALLINGER...TO SONORA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE REST OF THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHWEST CONCHO VALLEY DUE TO THE COMBINATION OF GUSTY WEST TO SOUTHWEST WINDS...DRY AIR AND ABOVE NORMAL TEMPERATURES. A RED FLAG WARNING IS IN EFFECT WEST OF A HASKELL TO ROBERT LEE LINE UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY DUE TO THE COMBINATION OF GUSTY NORTH WINDS AND DRY AIR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR PORTIONS OF THE HEARTLAND ...NORTH EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY LATE THIS AFTERNOON AND EVENING. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
115 PM CST SAT MAR 9 2013
TXZ099-091945-
THROCKMORTON TX-
115 PM CST SAT MAR 9 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CST FOR
THROCKMORTON COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
HEAVY RAINFALL
GUSTY WINDS AND HAIL
AT 111 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF THE INTERSECTION OF US-183 AND US-283...OR ABOUT 6 MILES SOUTH OF
THROCKMORTON...MOVING NORTHEAST AT 35 MPH.
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING AND A FLASH FLOOD WARNING MAY BE REQUIRED IF
THIS HEAVY RAINFALL CONTINUES.
POTENTIAL STORM IMPACTS INCLUDE...
FIRE IGNITED BY LIGHTNING...
LOCALIZED SHORT DURATION POWER OUTAGES...
DANGEROUS DRIVING CONDITIONS...
POTENTIAL VEHICLE HYDROPLANING...
ACCUMULATION OF WATER AT LOW WATER CROSSINGS...
MINOR INJURY POSSIBLE...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THE STRONG THUNDERSTORM WILL BE NEAR...
US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 130 PM CST
ELBERT BY 135 PM CST
THIS INCLUDES THE LOW WATER CROSSINGS...
CROSSINGS ALONG COUNTY ROAD 376...
CROSSINGS ALONG COUNTY ROAD 374...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF THROCKMORTON COUNTY.
LAT...LON 3338 9894 3307 9895 3296 9915 3296 9920
3306 9935 3341 9918 3340 9898
TIME...MOT...LOC 1913Z 221DEG 29KT 3311 9913
DANGEROUS LIGHTNING
TORRENTIAL RAINFALL
HAIL...NICKEL SIZE
WIND...45+ MPHThe San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
28 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Pea size hail was reported, with some hailstones to half dollar size. This occurred over a thirty minute duration with accumulation up to 4 inches in depth.
The public estimated a 60 MPH wind gust, 12 miles northeast of Brady.
A funnel cloud was observed between 7:25 PM and 7:30 PM.
A trained spotter reported hail a bit larger than golf balls.
A wall cloud and funnel were observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440535, 440534, 440545, 440577, 440619, 440622, 440625, 440629, 440631, 440638, 440710, 440713, 440691, 440696, 440684, 440639, 440647, 440706, 440646, 440652, 440686, 440719, 440660, 440701, 440651, 440654, 440655, 440663, 440658, 440721, 440661.